Virginia, 2006

Flooding in Virginia, November 17 to 18, 2006

November 17 to 18, 2006 · NWS RNK · 4 events in 4 counties and zones

A strong cold front, combined with abundant moisture, triggered heavy rainfall across western Virginia during the 16th. One to as much as 4 inches of rain fell, with runoff causing minor flooding along portions of the James, Roanoke and Dan rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front, combined with abundant moisture, triggered heavy rainfall across western Virginia during the 16th. One to as much as 4 inches of rain fell, with runoff causing minor flooding along portions of the James, Roanoke and Dan rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 17, 3:45 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 17, 3:45 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EST FRI NOV 17 2006

.SHORT TERM /TODAY THROUGH SATURDAY/...

THE UPPER LOW IS LIFTING NE INTO WRN PA AT THIS TIME AND WE WILL HAVE
WEST WINDS AND COLD ADVECTION INTO THE FORECAST AREA ALL DAY. THE
FLOW REMAINS CYCLONIC...AND SATELLITE SHOWS EXTENSIVE LOW CLOUDS
WEST OF THE APPALACHIANS...SO WESTERN SLOPES AREAS WILL PROBABLY
KEEP CLOUDS ALL DAY. IN ADDITION...RADARS WEST OF THE MTNS SHOW
LIGHT PRECIP RETURNS...AND OBSERVATIONS INDICATE SOME LIGHT
PRECIP...SO I KEPT THE CHANCE POPS FOR MEASURABLE PRECIP ON
WESTERN SLOPES AREAS. MODEL SOUNDINGS INDICATE HIGHER ELEVATIONS
COULD SEE SNOW...AND TNB IS REPORTING SNOW...SO I DO HAVE SNOW IN
ELEVATIONS ABOVE 300 FEET THIS MORNING. SHOULD LITTLE OR NO
ACCUMULATION. I STAYED CLOSE TO MAV MOS HIGHS WHICH LOOKED GOOD.
SHORT WAVE RIDGING OVER THE AREA TONIGHT AHEAD OF ANOTHER WEAK
WAVE DIGGING INTO THE EASTERN TROUGH SHOULD GIVE US LIGHT WINDS.
IF WE CAN MANAGE TO LOSE THE CLOUDS IN THE MTNS...WILL BE A CHILLY
NIGHT. I WENT A FEW DEGREES COOLER THAN PREVIOUS FORECAST...AND
GENERALLY COOLER THAN MOS FOR OVERNIGHT LOWS. THE WEAK SHORT WAVE
DIGGING INTO THE TROUGH TONIGHT AND SATURDAY HAS LIMITED
MOISTURE...AND LOOKS TO JUST BRING US SOME MID AND HIGH CLOUDS
LATE TONIGHT INTO SATURDAY. WILL CONTINUE TO BE SEASONALLY COOL
SATURDAY...AND I STAYED CLOSE TO MAV HIGHS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

MODELS CONTINUE TO TREND DEEPER AND FURTHER SOUTH WITH THE NEXT
STRONG SHORT WAVE DIGGING INTO THE EASTERN TROUGH SUNDAY. LOOKS
LIKE IT MAY BE DIGGING FAR ENOUGH SOUTH TO BRING PRECIP INTO THE
MTNS SUNDAY AFTERNOON...SO I RAISED POPS TO LOW CHANCE- MAINLY
WESTERN SLOPES. BY LATE AFTERNOON...HIGH ELEVATIONS COULD BE
CHANGING OVER TO SOME SNOW BASED ON MODEL SOUNDINGS AND PARTIAL
THICKNESSES...SO I INCLUDED SOME IN ELEVATIONS ABOVE 3550 FEET
SUNDAY AFTERNOON. WE ALREADY HAD CHANCE POPS GOING SUNDAY NIGHT
WHICH I ONLY MADE MINOR ADJUSTMENTS TO...BUT I DID SPEED UP THE
CHANGEOVER FROM RAIN TO SNOW...GRADUALLY LOWERING THE ELEVATIONS
WITH SNOW. MOST AREAS ABOVE 2000 FEET WOULD BE SEEING ALL SNOW BY
MONDAY MORNING IF THE PRECIP IS CONTINUING. HOWEVER...FOR THAT TO
HAPPEN...THE ENERGY WOULD HAVE TO DIG DEEPER AND FURTHER WEST TO
KEEP THE FORECAST AREA TO THE EAST SIDE. MODELS HAVE BEEN TRENDING
IN THAT DIRECTION. DUE TO THE UNCERTAINTY...NO CHANGES WERE MADE
BEYOND SUNDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JJ
LONG TERM...JJ
AVIATION...
Hazardous weather outlook, Nov 16, 3:04 PM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EST THU NOV 16 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
304 PM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Danville (C)

When
November 17, 5:07 AM EST to 1:11 PM EST
Where
Danville (C) County, Danville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.580, -79.420

Minor flooding occurred along the Dan River. In Danville, the river crested about half a foot(17.46), above flood stage during the morning of the 17th, falling below the flood stage of 17 feet, early in the afternoon on the 17th.

Flood, Halifax

When
November 17, 5:26 AM EST to November 18, 6:40 PM EST
Where
Halifax County, South Boston
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.700, -78.900

Minor flooding occurred along the Dan River in South Boston. The river at South Boston rose above the flood stage of 19 feet during the morning of the 17th, crested at 23.43 feet during the morning of the 18th, and fell below flood stage early in the evening of the 18th.

Flood, Charlotte

When
November 17, 4:25 PM EST to November 18, 10:07 AM EST
Where
Charlotte County, Randolph
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.900, -78.700

Minor flooding occurred along the Roanoke river at Randolph. The river rose above the flood stage of 21 feet during the afternoon of the 17th, cresting at 21.5 feet at midnight on the 18th, and falling below flood stage late in the morning on the 18th.

Flood, Buckingham

When
November 17, 4:35 PM EST to November 18, 11:42 AM EST
Where
Buckingham County, 0.7 mi N of New Canton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.710, -78.300

Minor flooding occurred along the James River at Bremo Bluff. The river rose above the flood stage of 19 feet on the afternoon of the 17th, crested at 21 feet at midnight on the 18th, and fell below flood stage before noon on the 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333, 5334, 5336, 5335.